NOV 04, 2010
The authors describe the results of using trypan blue staining (1 mg/mL) during phacoemulsification in a 73-year-old woman with cataract in one eye and pseudoexfoliation syndrome in both eyes. The woman had no clinical signs of phacodonesis or iridodonesis, and no history of trauma.
Indirect ophthalmoscopy on the first postoperative day revealed vitreous staining so intense that fundus examination was impossible. The staining disappeared within 10 days with no signs of toxic effects.
The authors conclude that pseudoexfoliation probably compromised the zonular apparatus and allowed the percolation of trypan blue into the vitreous. Additional diagnostic evaluation is needed to clarify the damage caused by this staining, and the authors advise caution in using trypan blue in patients with pseudoexfoliation syndrome even if there is no significant clinical zonulysis. They recommend extra measures, such as premixing trypan blue with viscoelastic material, to prevent vitreous staining.